Last night I went to bed at 160 with a 20g snack. This morning I woke up at 350. I go through my normal procedure… inspect the line for bubbles, prime a few times, and take insulin. My guess is that my basal rates or my insulin to carb rate needs to be changed.
Basically, my question to you is how do you deal with your unexplained high? Its kinda of emotional thing. Like a punch to the gut, when things are going so well. I gave some good advice to Steven earlier: you have to deal with your diabetes, but your not alone, and try to be postive. So, I’m sharing my story, dealing with my diabetes, and trying to positive.
-I’ll clarify that I’m not new to unexplained highs or Diabetes. I just wanna know what people think this subject.
-After thinking a little, that high could been caused by a low at night. Well tommorrow morning (the 2nd) I’m faxing my BG/carbs/insulin logbook to my endo.
-Thank you everyone for your comments!
I had the same issue, not as high as u know the morning but I was seeing 200’s! I was frustrated just like you and I also posted on TuD just like you!
I stopped eating a snack before bed; a habit I had from taking MDI’s. I changed my carb to insulin ratio, that helped! I was still getting highs in the morning! Then I learned about the dawn phenomon (spelled wrong) I had to change my basal rate at 6-8am so instead of me getting .55 of insulin I am getting .65 ! No more Highs for me! I learned from people here:) I also blogged about the DP at www.diabeticizme.blogspot.com
You’ve asked the right question:)
Good luck, be patient and adjust when you have too! We are here for you, you are not alone. Take care hope you see a lower fasting bg soon
I learned something from the parent of a child with diabetes about how to stay positive when you see a high blood sugar.
When your meter tells you the high number, then say to yourself, “I’m glad that I caught it and can correct!”
Focusing on catching the high blood sugars can help-- as a first reaction. After that, of course, you should ask WHY and try to prevent future ones.
I know this sounds simple, but I think that it actually makes a difference and prevents me from beating myself up too much over high blood sugars!
When you have a reading of 160 before bed, you don’t add a snack. Are you using a basal at night? If so you might need to get an okay to up it some. But if I were to have a reading that high before going to bed i would correct it with my Humalog first. Then go ahead and shoot your basal. Also are you shooting a basal in the mornings? Sometimes when there is a really high reading in the mornings you also need to increase your morning dose as well to make sure the afternoon doesn’t get away from you too.
You know these bounces come up for some unexplained reason sometimes. Just increase your fast acting to cover and then make sure your basal is getting the amount you need also. Hang in there. You WILL be able to get it back where you want it.
I do my best not to feel anything. It tough, but that’s my philosophy.
I remember how my parents used to deal with my unexplainable highs. They would freak out and act like it was the end of the world. So in turn, I would freak out. Such a ridiculous scene…a high blood sugar reading and three helpless people freaking out…over what? Little old diabetes?
Many of us would like to think that blood sugar control is a simple science. Count your carbs, take your insulin, and the numbers will react accordingly, right? …hehehe…well sometimes yes and a lot of times no. So often diabetes management defies logic and reason…“but I ate this meal last time…and I took this much insulin last time…and I was perfect last time but today I’m sooo high…why?!..oh the gods of diabetes must have it out for me…whhhhyyyyyyy???”
Suddenly we feel helplessness, self-doubt, anger, frustration, and shame.
So I say…save the drama for your mama. Face it, this is going to happen. Chalk it up as a loss, jot down your most educated guess as to why your blood sugar went haywire…and move on. If you still can’t figure it out, ask your friends on this site, or talk to your doctor. Don’t beat yourself up over it, it’s just not worth it.
If I don’t get emotionally involved with my readings, then I can look at things logically and scientifically. I have to remind myself that diabetes is not my fault, so as long as I do my best to control it, I can always hold my head up high, even when my readings are going nuts.
All great advice from everyone. The same thing happened to me yesterday: great fasting bg of 84, had one of my usual breakfasts, went off to spend a nice day with my art quilt group. We’re all having a great meeting, relaxed and enjoying the sunshine. Time for lunch, check my blood - it’s like 268! What happened? Suddenly I go from feeling great to doo-doo. It turned out my infusion set was in a bad place. I wish I could not let it get to me, but it does! I think sometimes “the gods of diabetes” like to hit you with a sucker-punch sometimes just to remind you that it’s not an exact science.
I understand you, it is frustrating, when something like this happends to me, I inspect the line for bubbles ( but if a bubble causes this high it would’nt be there waitting for me jajaja)… I take insulin… and if ´this didn’t work… I change all the set… but the frustration didn’t go so easy!..
I think that we can’t control everything… we do our best but sometimes you need to relax and take a brake from the worries and frustrations… it´s very tired to take care of our diabetes!